Regular and Chaotic Dynamics

, Volume 15, Issue 4–5, pp 551–563 | Cite as

Partial integrability of Hamiltonian systems with homogeneous potential

  • A. J. Maciejewski
  • M. Przybylska
Special Issue: Valery Vasilievich Kozlov-60


In this paper we consider systems with n degrees of freedom given by the natural Hamiltonian function of the form
$$ H = \frac{1} {2}p^T Mp + V(q), $$
where q = (q 1, …, q n ) ∈ ℂ n , p = (p 1, …, p n ) ∈ ℂ n , are the canonical coordinates and momenta, M is a symmetric non-singular matrix, and V (q) is a homogeneous function of degree k ∈ ℤ*. We assume that the system admits 1 ⩽ m < n independent and commuting first integrals F 1, … F m . Our main results give easily computable and effective necessary conditions for the existence of one more additional first integral F m+1 such that all integrals F 1, … F m+1 are independent and pairwise commute. These conditions are derived from an analysis of the differential Galois group of variational equations along a particular solution of the system. We apply our result analysing the partial integrability of a certain n body problem on a line and the planar three body problem.

Key words

integrability non-integrability criteria monodromy group differential Galois group hypergeometric equation Hamiltonian equations 

MSC2000 numbers

70Hxx 70Fxx 70F07 37J30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arnold, V.I., Mathematical Methods of Classical Mechanics, New York: Springer, 1978.MATHGoogle Scholar
  2. 2.
    Boucher, D., Sur les équations différentielles linéaires paramétrées, une application aux systèmes hamiltoniens, Ph.D. Thesis, Université de Limoges, France, 2000Google Scholar
  3. 3.
    Boucher, D. and Weil, J.-A., Application of J.-J. Morales and J.-P. Ramis’ Theorem to Test the Non-complete Integrability of the Planar Three-body Problem. In: Fauvet, F. et al. (Eds.), From Combinatorics to Dynamical Systems, Journées de calcul formel en l’honneur de Jean Thomann, Marseille, France, March 22–23, 2002, Berlin: de Gruyter. IRMA Lect. Math. Theor. Phys., vol. 3, 2003, pp. 163–177.Google Scholar
  4. 4.
    Duval, G. and Maciejewski, A.J., Jordan Obstruction to the Integrability of Hamiltonian Systems with Homogeneous Potentials, Annales de l’Institut Fourier, 2009, vol. 59, no. 7, pp. 2839–2890.MATHMathSciNetGoogle Scholar
  5. 5.
    Iwasaki, K., Kimura, H., Shimomura, S., and Yoshida, M., From Gauss to Painlevé. A modern theory of special functions, Aspects of Mathematics, E16. Braunschweig: Friedr. Vieweg & Sohn, 1991.MATHGoogle Scholar
  6. 6.
    Kimura, T., On Riemann’s Equations Which Are Solvable by Quadratures, Funkcial. Ekvac., 1969/1970, vol. 12, pp. 269–281.MATHMathSciNetGoogle Scholar
  7. 7.
    Maciejewski, A.J., Przybylska, M., and Yoshida, H., Necessary Conditions for Super-integrability of Hamiltonian Systems, Phys. Lett. A, 2008, vol. 372, no. 34, pp. 5581–5587.CrossRefMathSciNetGoogle Scholar
  8. 8.
    Maciejewski, A.J., Przybylska, M., and Yoshida, H., Necessary Conditions for Partial Integrability of Hamiltonian Systems with Homogeneous Potential, Nonlinearity, 2010, submitted.Google Scholar
  9. 9.
    Miščenko, A.S. and Fomenko, A.T., A generalized Liouville method for the integration of Hamiltonian systems, Funkcional. Anal. i Priložen., 1978, vol. 12, no. 2, pp. 46–56.Google Scholar
  10. 10.
    Morales-Ruiz, J.J. and Ramis, J.P., Galoisian Obstructions to Integrability of Hamiltonian Systems. I, Methods Appl. Anal., 2001, vol. 8, no. 1, pp. 33–95.MATHMathSciNetGoogle Scholar
  11. 11.
    Morales-Ruiz, J.J. and Ramis, J.P., A Note on the Non-integrability of Some Hamiltonian Systems with a Homogeneous Potential, Methods Appl. Anal., 2001, vol. 8, no. 1, pp. 113–120.MATHMathSciNetGoogle Scholar
  12. 12.
    Morales-Ruiz, J.J. and Simon, S. On the Meromorphic Non-integrability of Some N-body Problems, Discrete Contin. Dyn. Syst., 2009, vol. 24, no. 4, pp. 1225–1273.MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Simon, S., On the Meromorphic Non-integrability of Some Problems in Celestial Mechanics, Ph.D. thesis, Universitat de Barcelona, Spain, 2007.Google Scholar
  14. 14.
    Tsygvintsev, A., La non-intégrabilité méromorphe du problème plan des trois corps, C. R. Acad. Sci. Paris Sér. I Math., 2000, vol. 331, no. 3, pp. 241–244.MATHMathSciNetGoogle Scholar
  15. 15.
    Tsygvintsev, A., The Meromorphic Non-integrability of the Three-body Problem, J. Reine Angew. Math., 2001, vol. 537, pp. 127–149.MATHMathSciNetGoogle Scholar
  16. 16.
    Tsygvintsev, A., Sur l’absence d’une intégrale première méromorphe supplémentaire dans le problème plan des trois corps, C. R. Acad. Sci. Paris Sér. I Math., 2001, vol. 333, no. 2, pp. 125–128.MATHMathSciNetGoogle Scholar
  17. 17.
    Tsygvintsev, A.V., Non-existence of New Meromorphic First Integrals in the Planar Three-body Problem, Celest. Mech. Dyn. Astron., 2003, vol. 86, no. 3, pp. 237–247.MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Tsygvintsev, A.V., On Some Exceptional Cases in the Integrability of the Three-body Problem, Celest. Mech. Dyn. Astron., 2007, vol. 99, no. 1, pp. 23–29.MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Umeno, K., Erratum: “Galois extensions in Kowalevski exponents and nonintegrability of nonlinear lattices”, Phys. Lett. A, 1994, vol. 193, nos. 5–6, 500.MathSciNetGoogle Scholar
  20. 20.
    Whittaker, E.T., A Treatise on the Analytical Dynamics of Particle and Rigid Bodies with an Introduction to the Problem of Three Bodies, Fourth edition, London: Cambridge University Press, 1965Google Scholar
  21. 21.
    Yoshida, H., A Criterion for the Nonexistence of an Additional Analytic Integral in Hamiltonian Systems with n Degrees of Freedom, Phys. Lett. A, 1989, vol. 141, nos. 3–4, pp. 108–112.CrossRefMathSciNetGoogle Scholar
  22. 22.
    Ziglin, S.L., On Involutive Integrals of Groups of Linear Symplectic Transformations and Natural Mechanical Systems with Homogeneous Potential, Funktsional. Anal. i Prilozhen., 2000, vol. 34, no. 3, pp. 26–36.CrossRefMathSciNetGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2010

Authors and Affiliations

  1. 1.J. Kepler Institute of AstronomyUniversity of Zielona GóraZielona GóraPoland
  2. 2.Toruń Centre for AstronomyN. Copernicus UniversityToruńPoland
  3. 3.Institute of PhysicsUniversity of Zielona GóraZielona GóraPoland

Personalised recommendations